Gastric Medicines May Increase The Risk Of Bacterial Infections: Study
- People using gastric suppression medications at risk of bacterium infection
- Antibiotics can cause infections by Clostridium difficile colitis (C-diff)
- Rate of recurrent C-diff in patients with gastric suppression was 22.1%
Washington: Taking commonly prescribed gastric medications for conditions like acid reflux may increase risk for bacterial infections that cause diseases ranging from diarrhoea to life-threatening colon inflammation, researchers including one of Indian-origin have warned. Researchers from Mayo Clinic in the US reviewed and meta-analysed about 16 studies of 7,703 patients with Clostridium difficile (C-diff), of which 1,525 developed recurrent C-diff.
Researchers found that the rate of recurrent C-diff in patients with gastric suppression was 22.1 per cent, compared to 17.3 per cent in patients without gastric acid suppression.
Gastric suppression medications studied include proton pump inhibitors, such as omeprazole, and histamine 2 blockers, such as ranitidine, which are commonly prescribed and consumed over-the-counter medications for gastroesophageal reflux disease, peptic ulcer disease or dyspepsia. In our study, we found that uses of gastric acid suppression medications are associated with a statistically significant increased risk of development of recurrent C-diff in patients with a prior episode of C-diff, said Sahil Khanna of Mayo Clinic.
C-diff is a bacterium that can cause symptoms ranging from diarrhoea to life-threatening inflammation of the colon.
The study was published in the journal JAMA Internal Medicine.
Also Read: All You Need To Know About A Detox Diet